Browse

You are looking at 1 - 5 of 5 items for :

  • New Zealand x
Clear All
Open access

Nicholas J Theis, Toby Calvert, Peter McIntyre, Stephen P Robertson and Benjamin J Wheeler

Summary

Cantu syndrome, or hypertrichotic osteochondrodysplasia, is a rare, autosomal dominant genetically heterogeneous disorder. It is characterized by hypertrichosis, cardiac and skeletal anomalies and distinctive coarse facial features. We report a case where slowed growth velocity at 13 years led to identification of multiple pituitary hormone deficiencies. This adds to other reports of pituitary abnormalities in this condition and supports inclusion of endocrine monitoring in the clinical surveillance of patients with Cantu syndrome.

Learning points:

  • Cantu syndrome is a rare genetic disorder caused by pathogenic variants in the ABCC9 and KCNJ8 genes, which result in gain of function of the SUR2 or Kir6.1 subunits of widely expressed KATP channels.
  • The main manifestations of the syndrome are varied, but most commonly include hypertrichosis, macrosomia, macrocephaly, coarse ‘acromegaloid’ facies, and a range of cardiac defects.
  • Anterior pituitary dysfunction may be implicated in this disorder, and we propose that routine screening should be included in the clinical and biochemical surveillance of patients with Cantu syndrome.
Open access

Philip D Oddie, Benjamin B Albert, Paul L Hofman, Craig Jefferies, Stephen Laughton and Philippa J Carter

Summary

Adrenocortical carcinoma (ACC) during childhood is a rare malignant tumor that frequently results in glucocorticoid and/or androgen excess. When there are signs of microscopic or macroscopic residual disease, adjuvant therapy is recommended with mitotane, an adrenolytic and cytotoxic drug. In addition to the anticipated side effect of adrenal insufficiency, mitotane is known to cause gynecomastia and hypothyroidism in adults. It has never been reported to cause precocious puberty. A 4-year-old girl presented with a 6-week history of virilization and elevated androgen levels and 1-year advancement in bone age. Imaging revealed a right adrenal mass, which was subsequently surgically excised. Histology revealed ACC with multiple unfavorable features, including high mitotic index, capsular invasion and atypical mitoses. Adjuvant chemotherapy was started with mitotane, cisplatin, etoposide and doxorubicin. She experienced severe gastrointestinal side effects and symptomatic adrenal insufficiency, which occurred despite physiological-dose corticosteroid replacement. She also developed hypothyroidism that responded to treatment with levothyroxine and peripheral precocious puberty (PPP) with progressive breast development and rapidly advancing bone age. Five months after discontinuing mitotane, her adrenal insufficiency persisted and she developed secondary central precocious puberty (CPP). This case demonstrates the diverse endocrine complications associated with mitotane therapy, which contrast with the presentation of ACC itself. It also provides the first evidence that the known estrogenic effect of mitotane can manifest as PPP.

Learning points:

  • Adrenocortical carcinoma is an important differential diagnosis for virilization in young children
  • Mitotane is a chemotherapeutic agent that is used to treat adrenocortical carcinoma and causes adrenal necrosis
  • Mitotane is an endocrine disruptor. In addition to the intended effect of adrenal insufficiency, it can cause hypothyroidism, with gynecomastia also reported in adults.
  • Patients taking mitotane require very high doses of hydrocortisone replacement therapy because mitotane interferes with steroid metabolism. This effect persists after mitotane therapy is completed
  • In our case, mitotane caused peripheral precocious puberty, possibly through its estrogenic effect.
Open access

Harmony Thompson, Helen Lunt, Cate Fleckney and Steven Soule

Summary

An adolescent with type 1 diabetes and a history of self-harm, which included intentional overdoses and insulin omission, presented with an insulin degludec overdose. She had been commenced on the ultra-long-acting insulin, degludec, with the aim of reducing ketoacidosis episodes in response to intermittent refusal to take insulin. Insulin degludec was administered under supervision as an outpatient. Because it was anticipated that she would attempt a degludec overdose at some stage, the attending clinicians implemented a proactive management plan for this (and related) scenarios. This included long-term monitoring of interstitial glucose using the Abbott Freestyle Libre flash glucose monitor. The patient took a witnessed overdose of 242 units of degludec (usual daily dose, 32 units). She was hospitalised an hour later. Inpatient treatment was guided primarily by interstitial glucose results, with capillary and venous glucose tests used as secondary measures to assess the accuracy of interstitial glucose values. Four days of inpatient treatment was required. The patient was managed with high glycaemic loads of food and also intermittent intravenous dextrose. No hypoglycaemia was documented during the admission. In summary, while a degludec overdose may require several days of inpatient management, in situations where proactive management is an option and the dose administered is relatively modest, it may be possible to avoid significant hypoglycaemia. In addition, this case demonstrates that inpatient interstitial glucose monitoring may have a role in managing insulin overdose, especially in situations where the effect of the insulin overdose on glucose levels is likely to be prolonged.

Learning points:

  • Degludec overdoses have a prolonged effect on blood glucose levels, but if the clinical situation allows for early detection and management, treatment may prove easier than that which is typically needed following overdoses of a similar dose of shorter acting insulins.
  • Inpatient real-time interstitial monitoring helped guide management, which in this context included the prescription of high dietary carbohydrate intake (patient led) and intravenous 10% dextrose (nurse led).
  • Use of inpatient interstitial glucose monitoring to guide therapy might be considered ‘off label’ use, thus, both staff and also patients should be aware of the limitations, as well as the benefits, of interstitial monitoring systems.
  • The Libre flash glucose monitor provided nurses with low cost, easy-to-use interstitial glucose results, but it is nevertheless advisable to check these results against conventional glucose tests, for example, capillary ‘finger-stick’ or venous glucose tests.
Open access

A Majid and B J Wheeler

Summary

In clinical practice, seizures independent of hypoglycemia are observed in patients with type 1 diabetes mellitus (T1DM) more frequently than expected by chance, suggesting a link. However, seizures during management of diabetic ketoacidosis (DKA) have generally been considered a bad prognostic factor, and usually associated with well-known biochemical or neurological complications. We present the case of a 17-year-old girl with known T1DM managed for severe DKA complicated by hypocapnic seizure. We review the literature on this rare occurrence as well as outline other possible differentials to consider when faced with the alarming combination of DKA and seizure.

Learning points:

  • Seizures during DKA treatment require immediate management as well as evaluation to determine their underlying cause.
  • Their etiology is varied, but a lowered seizure threshold, electrolyte disturbances and serious neurological complications of DKA such as cerebral edema must all be considered.
  • Sudden severe hypocapnia may represent a rare contributor to seizure during the treatment of DKA.
Open access

Annika Sjoeholm, Cassandra Li, Chaey Leem, Aiden Lee, Maria P Stack, Paul L Hofman and Benjamin J Wheeler

Summary

Phaeochromocytomas are a rare clinical entity, with dual hormone-secreting lesions particularly uncommon, seen in <1%. ACTH is the most common hormone co-produced, and is potentially lethal if not diagnosed. We present the case of a previously well 10-year-old boy, who presented acutely with a hypertensive crisis and was found to have a unilateral, non-syndromic phaeochromocytoma. Medical stabilization of his hypertension was challenging, and took 3 weeks to achieve, before proceeding to unilateral adrenalectomy. Post-operatively the child experienced severe fatigue and was subsequently confirmed to have adrenal insufficiency. He improved markedly with hydrocortisone replacement therapy, which is ongoing 6 months post-operatively. In retrospect this likely represents unrecognized, sub-clinical ACTH-dependent Cushing's syndrome secondary to an ACTH/or precursor dual-hormone secreting phaeochromocytoma. At follow-up, his hypertension had resolved, there was no biochemical evidence of recurrence of the phaeochromocytoma, and genetic analysis was indicative of a sporadic lesion.

Learning points

  • Dual hormone secreting phaeochromocytomas with ACTH/or a precursor may cause secondary adrenal insufficiency following surgical removal.
  • The concurrent features of Cushing's syndrome can be mild and easily overlooked presenting diagnostic and management pitfalls.
  • As concomitant syndromes of hormone excess are rare in phaeochromocytomas; the diagnosis requires a high index of suspicion.
  • Serial/diurnal cortisol levels, ACTH measurement +/− low dose dexamethasone suppression (when clinically stable, appropriate adrenergic blockade in place, and well supervised), can all be considered as needed.